Star configurations are certain unions of linear subspaces of projective space that have been studied extensively. We develop a framework for studying a substantial generalization, which we call matroid configurations, whose ideals generalize Stanley-Reisner ideals of matroids. Such a matroid configuration is a union of complete intersections of a fixed codimension. Relating these to the Stanley-Reisner ideals of matroids and using methods of liaison theory allows us, in particular, to describe the Hilbert function and minimal generators of the ideal of, what we call, a hypersurface configuration. We also establish that the symbolic powers of the ideal of any matroid configuration are Cohen-Macaulay. As applications, we study ideals coming from certain complete hypergraphs and ideals derived from tetrahedral curves. We also consider Waldschmidt constants and resurgences. In particular, we determine the resurgence of any star configuration and many hypersurface configurations. Previously, the only non-trivial cases for which the resurgence was known were certain monomial ideals and ideals of finite sets of points. Finally, we point out a connection to secant varieties of varieties of reducible forms.

Document Type


Publication Date


Notes/Citation Information

Published in Transactions of the American Mathematical Society, v. 369, no. 10, p. 7049-7066.

First published in Transactions of the American Mathematical Society 369 (October 2017), published by the American Mathematical Society. © 2016 American Mathematical Society.

The copyright holder has granted the permission for posting the article here.

The document available for download is the authors' post-peer-review final draft of the article.

Digital Object Identifier (DOI)


Funding Information

Geramita was partially supported by a Natural Science and Engineering Research Council (Canada) grant. Harbourne was partially supported by NSA grant number H98230-13-1-0213. Migliore was partially supported by NSA grant number H98230-12-1-0204 and by Simons Foundation grant #309556. Nagel was partially supported by NSA grant number H98230-12-1-0247 and by Simons Foundation grant #317096.

Included in

Mathematics Commons